Alert archive / Georgia / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 80, NWS Jacksonville, FL

June 17, 1997Brantley County, Ware County, Georgia

NWS Jacksonville, FL issued this severe thunderstorm warning at Jun 17, 1997, 5:04 PM EDT for Brantley County, Ware County, Georgia. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 17, 1997, 5:04 PM EDT (21:04 UTC)
Expired
Jun 17, 1997, 5:45 PM EDT
In force
41 min
Issued by
NWS Jacksonville, FL
Area
Whole counties

Counties Brantley County, GA, Ware County, GA

The radar

The Moody AFB radar (KVAX), 80 km from the middle of the area, began a volume at 21:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 9.1 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 1997-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1819 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 1997-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1819 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
484 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KJAX 172107 RRA
SVRJAX
GAC025-299-172145-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSONVILLE FL
504 PM EDT TUE JUN 17 1997
 
THE NATIONAL WEATHER SERVICE IN JACKSONVILLE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  545 PM EDT
FOR PERSONS IN THE FOLLOWING LOCATIONSS...
 
IN SOUTHEAST GEORGIA
 
   ...WESTERN BRANTLEY COUNTY...EASTERN WARE COUNTY
 
AT 5 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STORM
NEAR THE TOWN OF OKEFENOKEE IN EASTERN WARE COUNTY WAS BECOMING SEVERE.
THIS STORM WILL LIKELY MOVE ACORSS HIGHWAY 23 SOUTH OF WAYCROSS AND INTO
WESTERN BRANTLEY COUNTY BY 520 PM. THE STORM IS THEN EXPECTED TO MOVE
INTO THE HOBOKEN...NAHUNTA AND HICKOX AREAS THROUGH 545 PM.
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR
OF YOUR HOME OR BUSINESS.  HEAVY RAINS FLOOD ROADS QUICKLY SO
DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.
 
SANDRIK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 2:47 PM EDT, 2 hours 17 minutes earlier.

Area forecast discussion, Jun 17, 2:47 PM EDT, 2 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
245 PM EDT TUE JUN 17 1997

SHWR/TSRA ASSOCD WITH GULF CST SEABREEZE CONTS TO PUSH EWD AND NOW
MVG INTO THE ERN PTNS OF NE FL PNSULA. VWP SHOWG UNIDIRECTIONAL SWLY
FLO ALF AND MAIN THREAT WITH THESE STORMS WILL BE STRAIGHT LINE WINDS.
WET BULB ZERO ARND 14 THSD FT OVR JAX THIS MRNG BUT LWR TO THE W AND
SW. WITH TRAJECTORIES FM THE SW...EXPECT WET BULB 0 TO LWR OVR
NE FL/SE GA WITH SMALL HAIL BCMG MR OF A POSSIBILITY.
SFC HI PRES MAINTAINS DOWNSTATE COUPLED WITH LO MVG INTO TENN VALLEY
WILL CONT WITH MOIST SWLY FLO OVR FA.
ANTICYCLONIC FLO ALF OVR CNTRL GLFMEX RSLTG IN REGION OF MDT UPR LVL
DIFLUENCE OVR SRN MS VALLEY WITH RR QUAD HOLDING OVER THAT AREA.
S/WV ROTATES ARND BASE OF TROF AND MOVES NE ON WED BEFORE WEAKENING.
TSTMS GENERATING IN ADVANCE OF TROF TO SPREAD INTO OUR SE GA CWA LTR
THIS AFTN/EVE BUT WITH STRONGEST DYNAMICS HOLDING TO THE WEST.
PERSISTANCE TYPE FCrST LOOKS LIKE RTE TO FOLLOW NEXT DAY OR SO.

PRELIM
SSI BB 075/090 074/090 03342
JAX BB 073/092 073/092 03242
GNV BB 072/092 072/092 03242

MOBBS

In the hours before

Special weather statement, Jun 17, 11:20 AM EDT, 5 hours 44 minutes before
FLZ020>025-030>033-035>038-040-501-GAZ132>136-149>154-162>166-
501-501-172115-

HAZARDOUS WEATHER OUTLOOK UPDATE FOR NE FLORIDA AND SE GEORGIA
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1120 AM EDT TUE JUN 17 1997

...SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON...
A VERY MOIST SOUTHWEST FLOW OF WARM GULF AIR WILL PRODUCE WIDELY
SCATTERED STRONG TO SEVERE THUNDERSTORMS THIS AFTERNOON ACROSS
SOUTHEAST GEORGIA AND NORTHEAST FLORIDA.

A FEW STORMS MAY APPROACH SEVERE LEVELS LATE THIS AFTERNOON AND
THIS EVENING... ESPECIALLY IN THE AREA OF THE INTERSTATE 75
CORRIDOR NORTH OF OCALA FLORIDA AND AHEAD OF THE WEST COAST SEA
BREEZE FRONT...EXTENDING NORTHWARD TOWARD WAYCROSS GEORGIA.

THESE STORMS WILL TRACK SLOWLY IN A EAST TO NORTHEAST DIRECTION
WITH HEAVY RAINFALL...DANGEROUS LIGHTNING...AND STRAIGHT LINE
WINDS.  SOME STORMS WILL CROSS THE STATE AND INTERSECT THE EAST
COAST SEA BREEZE NEAR DUSK AND REGENERATE PARTICULARLY NEAR THE
OKEEFENOKEE SWAMP AND THE WEST BANK OF THE ST JOHNS RIVER.

SPOTTER ACTIVATION MAY BE NECESSARY LATE THIS AFTERNOON.

WELSH
Special weather statement, Jun 17, 11:29 AM EDT, 5 hours 35 minutes before
FLZ020>025-030>033-035>038-040-501-GAZ132>136-149>154-162>166-
501-501-172115-

HAZARDOUS WEATHER OUTLOOK UPDATE FOR NE FLORIDA AND SE GEORGIA
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1120 AM EDT TUE JUN 17 1997

...SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON...
A VERY MOIST SOUTHWEST FLOW OF WARM GULF AIR WILL PRODUCE WIDELY
SCATTERED STRONG TO SEVERE THUNDERSTORMS THIS AFTERNOON ACROSS
SOUTHEAST GEORGIA AND NORTHEAST FLORIDA.

A FEW STORMS MAY APPROACH SEVERE LEVELS LATE THIS AFTERNOON AND
THIS EVENING... ESPECIALLY IN THE AREA OF THE INTERSTATE 75
CORRIDOR NORTH OF OCALA FLORIDA AND AHEAD OF THE WEST COAST SEA
BREEZE FRONT...EXTENDING NORTHWARD TOWARD WAYCROSS GEORGIA.

THESE STORMS WILL TRACK SLOWLY IN A EAST TO NORTHEAST DIRECTION
WITH HEAVY RAINFALL...DANGEROUS LIGHTNING...AND STRAIGHT LINE
WINDS.  SOME STORMS WILL CROSS THE STATE AND INTERSECT THE EAST
COAST SEA BREEZE NEAR DUSK AND REGENERATE PARTICULARLY NEAR THE
OKEEFENOKEE SWAMP AND THE WEST BANK OF THE ST JOHNS RIVER.

SPOTTER ACTIVATION MAY BE NECESSARY LATE THIS AFTERNOON.

WELSH

Nearby

Severe Thunderstorm Warnings in Georgia, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.